Alert archive / New Jersey / Special Weather Statements in 2018

Special Weather Statement, NWS Philadelphia/Mount Holly

October 11, 2018Camden County, Gloucester County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Oct 11, 2018, 1:27 PM EDT for Camden County, Gloucester County, New Jersey. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 11, 2018, 1:27 PM EDT (17:27 UTC)
Expired
Oct 11, 2018, 2:00 PM EDT
In force
33 min
Issued by
NWS Philadelphia/Mount Holly

Counties Camden County, NJ, Gloucester County, NJ

The radar

The Philadelphia radar (KDIX), 62 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 5.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2018-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 983 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2018-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
983 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
467 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

126 
WWUS81 KPHI 111727
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
127 PM EDT THU OCT 11 2018

NJZ017>019-027-111800-
Northwestern Burlington-Camden-Southeastern Burlington-Gloucester-
127 PM EDT THU OCT 11 2018

...AN AREA OF SHOWERS AND THUNDERSTORMS WILL AFFECT 
CAMDEN...GLOUCESTER AND WEST CENTRAL BURLINGTON COUNTIES...

At 125 PM EDT, a strong thunderstorm was located near Glassboro, or 
13 miles south of Gloucester City, moving northeast at 35 mph. This 
was part of a larger area of showers which will affect Burlington, 
Gloucester and Camden counties through 215 PM. 

Winds up to 40 mph are possible with these storms.

Locations impacted include...
Gloucester City, Cherry Hill, Evesham, Mount Laurel, Deptford,
Voorhees, West Deptford, Glassboro, Lindenwold, Bellmawr, Woodbury,
Pitman, Clayton, Berlin, Magnolia, Westville, Woodbury Heights,
Swedesboro, Brooklawn and Chesilhurst.

Torrential rainfall is also occurring with these storms, and may 
cause localized flooding. Do not drive your vehicle through flooded 
roadways.

LAT...LON 3952 7499 3967 7520 3967 7521 3975 7534
      3999 7493 3976 7473
TIME...MOT...LOC 1725Z 241DEG 28KT 3970 7518 

$$

PO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Oct 11, 11:46 AM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Oct 11, 11:46 AM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1146 AM EDT Thu Oct 11 2018

.SYNOPSIS...
A strong cold front will cross the region today, interacting with
the remnants of Tropical Storm Michael as it accelerates
northeastward and off the Mid-Atlantic coast late tonight into
Friday morning. High pressure will then build in from the west later
on Saturday, moving offshore on Sunday. Another cold front will
cross the region on Monday followed by high pressure returning for
Tuesday. Another frontal system may arrive by next Wednesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The first wave of moderate to heavy showers is lifting to the
north and east, and for a few hours this afternoon, activity
will be more scattered across the area. Any showers that develop
will be capable of heavy rainfall due o the tropical airmass
over the region.

A cold front continues to advance from the west. Southwest flow
aloft will allow very moist air continue to spread across our
area, with PW values reaching 2.00-2.25 inches across much of
the area. Several short wave/vorticity impulses will move across
the area trough today within the southwest flow aloft. This
will lead to enhanced lift across the area, which combined with
the moist airmass will help lead to periods of heavy rainfall.
The more steady and concentrated heavy rainfall is expected to
develop later this afternoon across southeast Pennsylvania,
Central and southern New Jersey, Delaware, and Maryland. These
areas are under a Flash Flood Watch starting at 2 pm today and
will continue through tonight as rainfall will likely become
heavier into the evening for some area. There is also some weak
instability forecast, so there will also be a slight chance for
isolated thunderstorms as well across the area. Shear does
increase across the area through the day, which could help lead
to an isolated severe thunderstorm during the day. With mid
level winds increasing to 40-45 knots, the main threat is
damaging winds

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
Heavy rain will be ongoing and may increase in intensity and
coverage for a period this evening into the overnight as the cold
front moves across the area and the remnants of Tropical Storms
Michael move ahead of the frontal boundary. PW values of 2.00-2.25
inches will make very efficient rainfall production. By this
evening, the most likely places for the heavy rainfall will be along
the I-95 corridor south and eastward. As the front progresses
eastward through the overnight period, the heavy rainfall will move
eastward as well and move offshore late in the overnight. The Flash
Flood Watch will continue through the overnight. There will remain a
slight chance for isolated thunderstorms until the front passes
through and any instability is lost.

As the front moves through the area and Michael passes just to our
south, winds will increase across the area out of the northwest. The
strongest winds are expected across far southern New Jersey, central
and southern Delaware and Maryland where winds could gust 45-50 mph.
Therefore we have issued a Wind Advisory for Cape May, NJ; Kent and
Susses, DE; and Caroline and Talbot, MD for later tonight. The rest
of the area will likely see winds gusting 30-40 mph.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Friday...the remnants of Michael will be offshore by Friday morning
and will quickly move off to the northeast, moving into the Canadian
Maritimes by Friday evening. Rain should end early Friday with
clearing expected through the day. Strong northwest winds will help
to dry out the region and we could see some gusts around 20 to 30
mph though Friday, with winds starting to diminish as we head later
in the day. Temperatures will feel quite a bit cooler and will be
much closer to normal with highs reaching into the 60s across much
of the area.

Even though the northwest flow will lighten up into Friday night,
skies will start to clear and we should have pretty decent
radiational cooling conditions. AS a result, low temperatures Friday
night will feel cold and are expected to drop down into the 40s.
Some areas right along the immediate coast may remain closer to 50
while parts of the southern Poconos may flirt with upper 30s
overnight.

Saturday...At the surface, high pressure will start to build in from
the west. A strong upper trough will cross over the eastern United
States through Saturday afternoon. Skies look to remain pretty
cloudy through the day and not much warming is expected to take
place. Additionally, even though the atmosphere dries out in the
northwest flow from Friday, the strength of the upper trough looks
to be strong enough to help develop some showers across the area.
Best chances for showers looks to be across the northwestern
portions of our forecast area.

Highs will struggle to break out of the 40s across the higher
elevations with mid 50s to lower 60s forecast elsewhere.

The trough clears the area by late Saturday afternoon/early evening
and clearing is expected to take place as the surface high moves
closer to our area. With clearing skies and light winds, another
good radiational cooling night is in store with temps expected to be
several degrees colder than they were on Friday night.

Sunday...High pressure slides across the region and then moves
offshore Sunday night. A relatively nice fall day in store for the
region with increasing cloud cover through the day. Near normal
temperatures with highs into the upper 50s to mid 60s across the
region, with some low to mid 50s across the higher elevations of the
southern Poconos and northwest New Jersey.

Monday...as the high shifts further offshore, we will keep our eyes
on the next frontal boundary headed our way. A cold front will drop
down from the northwest and cross the region on Monday. Models show
the front moving through around Monday afternoon but differ in how
much moisture is available as it makes its way offshore.

Tuesday through Wednesday...High pressure will briefly return for
Tuesday. The cold front should be far enough offshore to allow for a
fairly decent day across the region. However, another frontal system
will start to approach from the west, potentially moving through our
area around mid-week.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...Conditions vary between MVFR to IFR today as showers
move across the area and become moderate to heavy at times.
Winds will generally be south to southwest around 5-10 knots
early, increasing to 10-15 knots at times during the day and
becoming more southwest to west.

There is a slight chance of an isolated thunderstorm, but we
have not included thunderstorms at this time.

Tonight...MVFR to IFR conditions will continue through this
evening and into the overnight hours as periods of moderate to
heavy rainfall continue. However, a cold front will be moving
across the area and rainfall will end from west to east, and
conditions will improve from west to east late in the night.

There is a slight chance of an isolated thunderstorm, but we have
not included thunderstorms at this time.

Southwest to west winds 5 to 10 knots will become west then
northwest 10 to 15 as the front moves across the area. Winds will
also become very gusty behind the front with gusts 20-30 knots
likely, possibly higher for some areas.

Outlook...

Friday...Mainly VFR conditions expected. Gusty northwest winds
around 15 to 20 knots with gusts of 35 to 40 knots possible through
the morning. Expect winds to diminish through the afternoon and
evening.

Saturday...Mainly VFR conditions expected. Northwest winds around 10
knots. Chance of showers mainly at KABE and KRDG.

Sunday...Mainly VFR conditions expected. Southwest winds less than
10 knots.

Monday...A cold front will cross the terminals bringing a chance for
MVFR or lower conditions in showers. Mainly west winds around 5 to
10 knots.

&&

.MARINE...
Southwest winds today will likely increase and gust around 25
to 30 knots at times today. However, the main winds will be
increasing behind a cold front and as Tropical Storm Michael
moves near the area overnight tonight. A Gale Warning has been
issued for all the waters for the tonight period as the winds
increase. Seas will also build through the day today to 4-5
feet, but become even higher tonight as the gale force winds
increase.

Outlook...

Friday...Gale force gusts will continue on the Delaware and on the
ocean through Friday. The gale force gusts are expected to diminish
on the bay by early afternoon, with gale force gusts on the ocean
diminishing by early evening. Seas are expected to remain above 5
feet through Friday, diminishing as we head into Friday night. A
Gale Warning is in effect for Friday.

Saturday through Monday...Sub-advisory conditions are expected on
the area waters.

&&

.TIDES/COASTAL FLOODING...
Two periods, and completely different hazards we are concerned
about:

First, models are depicting spotty minor tidal flooding with
the high tide during the day today. Water levels have been slow
to return to normal levels after our coastal flooding concerns
this past weekend, thanks in large part to continued southerly
flow. In addition, heavy rain is expected primarily this
afternoon into Friday morning. This could exacerbate any tidal
flooding issues. At the present, it looks like the heavy rain
will be after the high tide on the oceanfront and lower Delaware
Bay, so the threat for widespread tidal flooding in these areas
is quite low. On the upper Delaware Bay and the Delaware River,
high tide could be coincident with heavy rain. Since the nature
of the flood event may be more fresh water than tidal, and in
the interest of keeping the messaging simple, we will be
highlighting the overall fresh water flooding threat in the HWO
and flood watch, but no tidal flood products are anticipated at
this time.

Secondly, on Friday, expect strong northwesterly winds behind
the cold front. This is a classic setup for blowout tides.
However, at this time, no guidance is depicting blowout tides
(though some does depict the low tide on Friday being below
MLLW). We will continue to watch this however, and may have a
better idea especially Thursday night when we start to see the
base tide anomaly change with the wind shift.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through late tonight for PAZ070-071-101>106.
NJ...Flash Flood Watch through late tonight for NJZ008>010-012>027.
     Wind Advisory from 2 AM to 8 AM EDT Friday for NJZ023-024.
DE...Flash Flood Watch through late tonight for DEZ001>004.
     Wind Advisory from 2 AM to 8 AM EDT Friday for DEZ002>004.
MD...Flash Flood Watch through late tonight for MDZ008-012-015-019-
     020.
     Wind Advisory from 2 AM to 8 AM EDT Friday for MDZ019-020.
MARINE...Gale Warning from 11 PM this evening to 6 PM EDT Friday for
     ANZ451>455.
     Gale Warning from 5 AM to 4 PM EDT Friday for ANZ450.
     Gale Warning from 2 AM to 2 PM EDT Friday for ANZ430-431.

&&

Synopsis...Meola
Near Term...Robertson/MPS
Short Term...Robertson
Long Term...Meola
Aviation...Robertson/Meola/MPS
Marine...Robertson/Meola/MPS
Tides/Coastal Flooding...
Hazardous weather outlook, Oct 11, 3:29 AM EDT, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
329 AM EDT Thu Oct 11 2018

NJZ001-007-PAZ054-055-060>062-120730-
Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton-
329 AM EDT Thu Oct 11 2018

This Hazardous Weather Outlook is for northern New Jersey, east
central Pennsylvania and northeast Pennsylvania.

.DAY ONE...Today and tonight.

Occasional moderate to heavy rain may lead to localized flooding
today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

DEZ001-MDZ008-012-015-NJZ008>010-012>022-025>027-PAZ070-071-101>106-
120730-
New Castle-Cecil-Kent MD-Queen Annes-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-
Coastal Atlantic-Coastal Ocean-Southeastern Burlington-Delaware-
Philadelphia-Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
329 AM EDT Thu Oct 11 2018

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
LATE TONIGHT...

This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, central New Jersey, northern New Jersey, northwest New
Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

DEZ002>004-MDZ019-020-NJZ023-024-120730-
Kent-Inland Sussex-Delaware Beaches-Talbot-Caroline-Cape May-
Atlantic Coastal Cape May-
329 AM EDT Thu Oct 11 2018

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
LATE TONIGHT...
...WIND ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY...

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland and southern New Jersey.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ451>455-120730-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
329 AM EDT Thu Oct 11 2018

...GALE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 6 PM EDT
FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ450-120730-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
329 AM EDT Thu Oct 11 2018

...GALE WARNING IN EFFECT FROM 5 AM TO 4 PM EDT FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ430-431-120730-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
329 AM EDT Thu Oct 11 2018

...GALE WARNING IN EFFECT FROM 2 AM TO 2 PM EDT FRIDAY...

This Hazardous Weather Outlook is for Delaware Bay Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Oct 11, 1:27 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
127 PM EDT THU OCT 11 2018

NJZ017>019-027-111800-
Northwestern Burlington-Camden-Southeastern Burlington-Gloucester-
127 PM EDT THU OCT 11 2018

...AN AREA OF SHOWERS AND THUNDERSTORMS WILL AFFECT
CAMDEN...GLOUCESTER AND WEST CENTRAL BURLINGTON COUNTIES...

At 125 PM EDT, a strong thunderstorm was located near Glassboro, or
13 miles south of Gloucester City, moving northeast at 35 mph. This
was part of a larger area of showers which will affect Burlington,
Gloucester and Camden counties through 215 PM.

Winds up to 40 mph are possible with these storms.

Locations impacted include...
Gloucester City, Cherry Hill, Evesham, Mount Laurel, Deptford,
Voorhees, West Deptford, Glassboro, Lindenwold, Bellmawr, Woodbury,
Pitman, Clayton, Berlin, Magnolia, Westville, Woodbury Heights,
Swedesboro, Brooklawn and Chesilhurst.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3952 7499 3967 7520 3967 7521 3975 7534
      3999 7493 3976 7473
TIME...MOT...LOC 1725Z 241DEG 28KT 3970 7518

PO

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 3:24 AM EDTGale WarningPHI33 hr
Oct 11, 3:24 AM EDTWind AdvisoryPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 3 more31 hr
Oct 11, 1:43 PM EDTAreal Flood AdvisoryPHISussex, Warren7 hr
Oct 11, 2:39 PM EDTAreal Flood AdvisoryPHIWarren4 hr
Oct 11, 3:58 PM EDTAreal Flood AdvisoryPHIHunterdon, Mercer, Middlesex, Morris, Somerset4 hr
Oct 11, 4:39 PM EDTSpecial Weather StatementPHIAtlantic36 min
Oct 11, 4:41 PM EDTSpecial Marine WarningPHI34 min
Oct 11, 5:45 PM EDTAreal Flood AdvisoryPHIAtlantic, Burlington, Camden, Cumberland, Gloucester, Salem77 min
Oct 11, 7:15 PM EDTAreal Flood WarningPHIHunterdon, Somerset4 hr
Oct 11, 11:19 AM EDTAreal Flood AdvisoryPHICarbon, Monroe3 hr
Oct 11, 7:50 PM EDTSpecial Weather StatementPHIKent25 min
Oct 11, 7:00 PM EDTAreal Flood AdvisoryPHICaroline, Queen Anne's, Talbot4 hr

Nearby

Special Weather Statements in New Jersey, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.